From Glenview, Illinois, USA:
My daughter has had type 1 for 18 months. She was using Lantus and Humalog and though she fluctuated a lot, was always in the 50 mg/dl [2.8 mmol/L] to 220 mg/dl [12.2 mmol/L] range. She hated shots and wanted a pump. Our endocrinologist was against it because she has been so hard to control and her A1c was 6.5. We got a pump and she has more freedom to eat what and when she wants without shots. We are using slightly less Humalog to cover her Lantus basal and the same boluses. Her blood sugars still fluctuate, but now we are over 400 mg/dl [22.2 mmol/L] and down to 39 mg/dl [2.2 mmol/L]. She seems to spike a lot at night. Lately, she has been 400 mg/dl [22.2 mmol/L] at midnight, but that comes down gradually with a correction bolus or two. Other nights, she is low and we are cutting her basal. She eats the same thing every night so it is not the carbohydrates.
I am looking for suggestions as to what can be causing blood sugar highs in a new pump user. If the highs are adjusted by a correction bolus using the same insulin and the same site, could it have been the site or is it something else? My daughter is very active, which we know can delay lows and cause immediate highs and we are struggling with this. She detaches for gymnastics and soccer and our endocrinologist is concerned the tubing is getting clogged, but if the same tubing correctly delivers the correction..., it seems to make no sense to me. Many times her sports make her eat dinner late and she is a slow eater. Could the amount of time between finishing dinner and bed be a factor? If it is short, should she try to eat fewer carbohydrates?
She disconnects from 45 to 75 minutes depending on the sport. She is always slightly low after sports but the real low lows (or high highs) come hours later, usually three to six hours later.
The recommended time to keep the pump off for activity is about one hour. If left off longer, blood sugars tend to go up. Blood sugars may be in a decent range immediately post exercise but go higher later on due to the insulin lost during exercise. If there is a pattern of high blood sugars after exercise, a suggestion is to replace half of the basal lost during exercise with a supplemental bolus. This should only be done with approval of your healthcare team.
Another suggestion is to prime the tubing before reconnecting. An air bubble may form during the time off the pump due to gravity (i.e., insulin coming out of the end of the tubing especially if the pump is handled roughly). Priming will help alleviate any air bubbles formed.
[Editor's comment: My daughter was a soccer player who experienced lows about six hours afterwards. After a lot of trial and error, we determined that a correction bolus at the end of a game for a high needed to be a "reduced" correction as the high was partly due to adrenaline. So, rather that giving 1 unit to bring 300 mg/dl [16.7 mmol/L] down to 150 mg/dl [8.3 mmol/L], for example, you would give 0.5 or so (trial and error to determine the amount). Then, it was always best to provide a higher protein snack afterwards. If she were high, we'd do a correction and have her wait about an hour before providing a snack. If still high, the snack would be mostly protein. If she were closer to range, it would be carbohydrates and protein. This would help prevent a 4 a.m. drop. Testing the blood sugars frequently is important after sports. I recommend testing an hour after the correction, if there is one, two hours after a snack, and six hours after the activity is over. If, for whatever reason, there is no snack after the activity, you should consider a basal reduction to prevent a drop. Again, trial and error is the way to determine the amount. It could vary from 10% to 60%, two hours to six hours. It will depend on your daughter's activity level and the foods eaten.
By the way, my daughter did not disconnect her pump during soccer. I believe she wore it clipped to her shorts. She did not get injured because of the pump and did not injure others with the pump. The pump survived, as well. BH]
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.